MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD
Catalog Number US-2213240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Embolism/Embolus (4438)
Date of Event 10/20/2025
Type of Reportable Event Death
Event or Problem Description
Illuminoss implanted in left humerus, cured.Right femur retrograde im nail during the curing process of illuminoss.Illuminoss implant fully cured and femoral nail was inserted and distal cross locking screws for the femur nail were placed by resident while surgeon scored and removed the catheter.After scoring and removal of catheter, while resident was placing distal cross locking screws in femoral im nail, anesthesia notified surgeon that patients pressures were low.Pt coded and was revived and coded again and passed.Note that the rep notified anesthesia prior to illuminoss insertion that surgeon was going to implant and to be aware of pressurization of canal saying it out loud to the or room, including anesthesia and was thanked for the comment and alert.Patient was normal during implantation and total curing of illuminoss.
 
Additional Manufacturer Narrative
A medical oversight review meeting was held on (b)(6) 2025 with a medical professional where the complaint information was reviewed.The medical professional noted that the patient had significant comorbidities (morbid obesity and stage 4 metastatic breast cancer) and was undergoing two operations at the same time.The medical professional stated it is a known risk that an intramedullary implant can cause embolization, and this patient had two im devices implanted at the same time (an illuminoss in the humerus and another company's im nail in the femur), however not enough information was provided to determine if the patient experienced an embolism.No information was provided about the patient's oxygenation, no surgical notes were provided, no autopsy was performed, and the treating physician did not provide any information about the cause of decline or death.With the information about this case available, the medical professional stated that there is no indication of what the cause of the patient's decline was, as it could have been a cardia event, a cardiopulmonary event, or multi factorial as there could be multiple contributing factors to the patient's decline.The medical professional stated that based on the information provided, no singular device could be identified to have caused or contributed to this event.The medical professional also stated that while the patient decline occurred during the implantation of the locking screws, this step did not cause the patient decline, it is just the next procedural step after insertion of the im nail.The higher risk procedural step is the placement of the intramedullary devices (the illuminoss in the humerus and an im nail in the femur) as this step has a known potential risk of embolism, though it is unknown if this occurred.Overall, the medical professional concluded that the cause of the patient's decline and death cannot be narrowed down to one cause.The patient did have significant comorbidities which may have contributed, and the cause of death could be multifactorial, but it is unknown.The dhr of the illuminoss implanted in this case the manufactured lot was reviewed and found to be in specification at the time of manufacture and release.The device was reported to function properly during the procedure with no malfunction of the device observed.There is no indication that the manufacture of the device causes or contributes to this complaint event.The implant remained in the patient and was not returned to illuminoss.Ifu review and potential for user error.Ifu 900356_x includes the risk: thromboembolic event or fat embolism (blood clot, fat, or other material that could result in organ damage or failure), therefore the potential risk of embolism is captured in the labeling.The humerus is included in the indications for use.None of the information provided indicates that user error occurred or that user error caused or contributed to the event.The rep stated that the surgical team, including anesthesia, was made aware that an illuminoss was going to be implanted into the intramedullary canal and that there may be pressurization of the canal.These instructions are included in stg 900510_e for humerus, radius and ulna "at this time, the surgical team should be alerted to the fact that an intramedullary device is being placed and that some pressurization of the intramedullary contents may occur as the balloon is being filled and expanded within the canal with the monomer in the next step.As with any intramedullary device, there is a potential risk of pressurization resulting in a thromboembolic event or fat embolism." conclusion: the cause of the patient's intra operative decline and death is unknown based on the information provided.It cannot be determined if the illuminoss device caused or contributed to this event with the information provided.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL
993 waterman ave
east providance RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providance, RI 02914
4017140008
MDR Report Key23584170
Report Number3006845464-2025-00020
Device Sequence Number9389099
Product Code QAD
UDI-Device IdentifierM986US22132400
UDI-PublicM986US22132400
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberUS-2213240
Device Lot Number440111
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2025
Initial Report FDA Received Date11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age55 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic
Patient RaceWhite